Wisconsin, 2013Damaging Winds in Wisconsin, May 14, 2013
May 14, 2013 · NWS MKX · 6 events in 6 counties and zones
Several lines of severe thunderstorms crossed southern Wisconsin during the evening hours of May 14th. The storms produced damaging wind gusts up to 70 to 75 mph (60 to 65 knots).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several lines of severe thunderstorms crossed southern Wisconsin during the evening hours of May 14th. The storms produced damaging wind gusts up to 70 to 75 mph (60 to 65 knots). Widespread damage was reported in swaths up to 6 miles in width, which included structural damage to homes and farm buildings as well as downed trees and power lines due to the powerful winds. WE Energies reported 23,000 customers in Dodge, Jefferson, Waukesha and Milwaukee counties were without power at the height of the storm. The severe thunderstorms formed along a warm front that extended from weak low pressure in northwest Wisconsin south of Superior to near Chicago. While wind shear and instability were marginal, evaporative cooling as the rain fell into dry air in the lower levels produced prime conditions for downbursts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 14, 1:55 PM CST, 5 hours 5 minutes earlier.
Area forecast discussion, May 14, 1:55 PM CST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
255 PM CDT TUE MAY 14 2013
.SHORT TERM...
TONIGHT AND WEDNESDAY...FORECAST CONFIDENCE MEDIUM TO HIGH
LEFT SOME LOW POPS IN THE FORECAST THIS EVENING AS A WEAK COLD FRONT
MOVES THROUGH. NOT CONFIDENT IN EVEN THIS SMALL CHANCE THOUGH...AS
THERE IS NOT MUCH LIFT WITH THE FRONT AND MOISTURE IS VERY LACKING.
STILL...A FEW MODELS TRYING TO SPIT OUT SOME SHOWERS...THOUGH
PROBABLY ONLY DUE TO INITIALIZING WITH TOO HIGH DEWPOINTS.
OTHERWISE...BAND OF MID LEVEL CLOUDS WILL MOVE THROUGH LATE
AFTERNOON AND EVENING...WITH SKIES TURNING MOSTLY CLEAR OVERNIGHT.
WITH THE FRONTAL BOUNDARY SOUTH OF THE FORECAST AREA
WEDNESDAY...LOOKS DRY THROUGH THE DAY. SHOULD BE A GOOD AMOUNT OF
SUNSHINE AND AIRMASS WILL NOT BE SUBSTANTIALLY COOLER THAN
TODAY...SO SHOULD SEE HIGHS APPROACH 80 MOST PLACES. NORTHWEST WINDS
SHOULD BE STRONG ENOUGH TO KEEP THE LAKE BREEZE FROM MAKING IT
INLAND...SO WARMER TEMPS WILL LIKELY MAKE IT TO THE LAKE.
WEDNESDAY NIGHT THROUGH FRIDAY...FORECAST CONFIDENCE MEDIUM TO HIGH
WEAK HIGH PRESSURE WILL PREVAIL OVER SRN WI WED NT AND THU WHILE
AN UPPER RIDGE BUILDS OVER THE NRN PLAINS IN RESPONSE TO AN UPPER
TROUGH APPROACHING THE WEST COAST. 850 MB TEMPS AROUND 12C YIELDS
HIGH TEMPS AROUND 80F AWAY FROM LAKE MI FOR THU.
A SHORTWAVE TROUGH UNDERNEATH THE UPPER RIDGE WILL THEN TRACK
FROM THE CENTRAL PLAINS TO NRN MO THU NT AND FRI. 850-700 MB WARM
AND MOIST ADVECTION WILL SPREAD INTO SRN WI MAINLY ON FRI WITH PWS
INCREASING OVER ONE INCH. VERY MINOR ELEVATED CAPE IS NOTED ON THE
SOUNDINGS AND THE SOUNDINGS ARE FAIRLY SATURATED WITH THE
EXCEPTION OF THE LOW LEVELS. KEPT POPS IN CHANCE CATEGORY AND NOT
HIGHER SINCE OVERALL WARM ADVECTION IS WEAK. A LITTLE MORE LIFT
HOWEVER COULD RESULT IN MORE WIDESPREAD SHOWERS GIVEN THE HIGH RH
THROUGH THE SOUNDINGS. WENT WITH MUCH COOLER HIGH TEMPS THAN THU
GIVEN CLOUDS...RAIN POTENTIAL...AND ONSHORE WINDS.
.LONG TERM...
SATURDAY THROUGH TUESDAY...FORECAST CONFIDENCE LOW TO MEDIUM
EXTENDED MODELS CONTINUE TO STRUGGLE WITH THE SLOW MOVING UPPER
TROUGH AND SFC LOW THAT WILL MOVE ACROSS THE PLAINS AND INTO THE
GREAT LAKES FROM THIS WEEKEND INTO EARLY NEXT WEEK. OVERALL PCPN
CHANCES WILL INCREASE EARLY NEXT WEEK AS THE LOW AND COLD FRONT
FINALLY MOVE INTO THE REGION. BEFOREHAND...THE WARM FRONT WILL
LIKELY BRING SCT TSTORMS FOR THE WEEKEND ALONG WITH WARM...HUMID...
AND UNSTABLE CONDITIONS.
&&
.AVIATION/00Z TAFS/...
VFR CONDITIONS WILL PERSIST THROUGH WEDNESDAY. STILL LOOKS LIKE
CHANCE FOR ANY SHOWERS OR STORMS IS QUITE LOW FOR THIS EVENING...AS
THERE IS A LOT OF DRY AIR IN PLACE. WILL THUS MAINTAIN A DRY
FORECAST FOR THE TAF SITES.
&&
.MARINE...
SOUTHWEST TO WEST WINDS WILL PICK UP BEHIND A DEPARTING COLD FRONT
THIS EVENING. A FEW GUSTS MAY APPROACH 25 KT...BUT WINDOW OF
OPPORTUNITY IS FAIRLY SMALL. ADDITIONALLY...DECREASING MIXING OVER
LAND WITH THE LOSS OF DAYTIME HEATING AND MORE STABLE CONDITIONS
OVER THE WATER DUE TO THE COOLER WATER TEMPS WILL MAKE GUSTY WINDS
DIFFICULT. WILL THUS NOT ISSUE A SMALL CRAFT ADVISORY.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&
TONIGHT/WEDNESDAY AND AVIATION/MARINE...DDV
WEDNESDAY NIGHT THROUGH TUESDAY...GEHRING
Hazardous weather outlook, May 14, 5:04 PM CST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
604 PM CDT TUE MAY 14 2013
WIZ046-047-051-052-056>060-062>072-152315-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
604 PM CDT TUE MAY 14 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TONIGHT
ISOLATED EVENING THUNDERSTORMS MAY CAUSE STRONG WIND GUSTS OVER
PARTS OF SOUTH CENTRAL WISCONSIN THIS EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY
THERE ARE INCREASING THUNDERSTORM CHANCES FROM FRIDAY INTO MONDAY. A
SLOW APPROACHING LOW PRESSURE AREA AND WARM FRONT WILL BRING THE
UNSETTLED WEATHER TO THE REGION. SOME THUNDERSTORMS MAY BE STRONG OR
SEVERE FROM THE WEEKEND INTO EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FOR THE WEEKEND INTO EARLY NEXT
WEEK.
LMZ643>646-152315-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
604 PM CDT TUE MAY 14 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY
THERE ARE INCREASING THUNDERSTORM CHANCES FROM FRIDAY INTO MONDAY. A
SLOW APPROACHING LOW PRESSURE AREA AND WARM FRONT WILL BRING THE
UNSETTLED WEATHER TO THE REGION. SOME THUNDERSTORMS MAY BE STRONG OR
SEVERE FROM THE WEEKEND INTO EARLY NEXT WEEK.
WWW.WEATHER.GOV/MKX
MBK
In the hours before
Special weather statement, May 14, 5:02 PM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
602 PM CDT TUE MAY 14 2013
WIZ046-056-057-062-063-067-150015-
MARQUETTE-SAUK-COLUMBIA-IOWA-DANE-LAFAYETTE-
INCLUDING THE CITIES OF...MONTELLO...BARABOO...PORTAGE...
WISCONSIN DELLS...DODGEVILLE...MADISON...DARLINGTON
602 PM CDT TUE MAY 14 2013
...SHOWERS AND THUNDERSTORMS APPROACHING SOUTH CENTRAL WISCONSIN...
A STRONG FRONT OVER NORTHEAST IOWA AND SOUTHEAST MINNESOTA IS
TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS. THESE SHOWERS AND
STORMS WERE MOVING EAST AT 40 MPH AND WILL BEGIN TO AFFECT
PORTIONS OF SOUTH CENTRAL WISCONSIN AFTER 630 PM CDT.
THE BASES OF THE SHOWERS AND THUNDERSTORMS HAVE BEEN HIGH IN THE
ATMOSPHERE. DRY AIR BELOW THE BASE OF THE SHOWERS AND
THUNDERSTORMS IS ALLOWING GUSTY WINDS OF 40 TO 50 MPH TO REACH THE
SURFACE. THE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO GRADUALLY
WEAKEN THROUGH THE EARLY EVENING...HOWEVER THEY MAY HOLD TOGETHER
LONG ENOUGH TO CAUSE GUSTY WINDS FROM THE REEDSBURG AREA SOUTH TO
MINERAL POINT AND DARLINGTON BETWEEN 630 PM AND 730 PM CDT.
SMALL HAIL AND OCCASIONAL CLOUD TO GROUND LIGHTNING ARE ALSO
POSSIBLE WITH THE STRONGER THUNDERSTORMS. DUE TO THE DRY
ATMOSPHERE...THE STORMS MAY NOT PRODUCE MUCH...IF ANY...RAINFALL.
IF YOU ARE OUTDOORS IN THESE AREAS EARLY THIS EVENING...BE ALERT
FOR THESE APPROACHING SHOWERS AND STORMS AS STRONG GUSTY WINDS MAY
OCCUR.
MBK
Special weather statement, May 14, 6:14 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
714 PM CDT TUE MAY 14 2013
WIZ046-056-057-062-063-067-150115-
MARQUETTE-SAUK-COLUMBIA-IOWA-DANE-LAFAYETTE-
INCLUDING THE CITIES OF...MONTELLO...BARABOO...PORTAGE...
WISCONSIN DELLS...DODGEVILLE...MADISON...DARLINGTON
714 PM CDT TUE MAY 14 2013
...STRONG THUNDERSTORM MOVING TOWARD SPRING GREEN...
AT 715 PM...A STRONG THUNDERSTORM WAS LOCATED JUST WEST OF LONE
ROCK...MOVING EAST AT 40 MPH. THIS THUNDERSTORM WILL AFFECT THE
LONE ROCK AND SPRING GREEN AREAS THROUGH 745 PM.
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED ALONG WITH
WIND GUSTS AS HIGH AS 50 MPH. SMALL HAIL IS ALSO POSSIBLE. ANYONE
OUTSIDE IN THE LONE ROCK AND SPRING GREEN AREAS SHOULD SEEK
SHELTER AT THIS TIME UNTIL THE STORM HAS PASSED.
MBK
Thunderstorm Wind, Dane
- When
- May 14, 7:00 PM CST to 7:22 PM CST
- Where
- Dane County, 2 mi NW of Roxbury to 2.5 mi SE of Marshall
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.270, -89.698
Firefighters reported numerous trees, power lines and some power poles downed by thunderstorm wind gusts, estimated at 75 mph (65 knots), along a 5-mile wide path from 2 miles northwest of Roxbury to 2.5 miles east of Marshall. An old barn was completely blown down; a shed was moved 4 feet off of it's foundation; and roof shingles, siding and downspouts were torn off of a couple of homes in the village of Dane.
Thunderstorm Wind, Jefferson
- When
- May 14, 7:20 PM CST to 7:40 PM CST
- Where
- Jefferson County, 2 mi S of Waterloo to 2.5 mi E of Ixonia
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Public
- Coordinates
- 43.151, -88.980
The public reported numerous trees and power lines downed by thunderstorm wind gusts estimated at 75 mph (65 knots). The damage, in a 6-mile wide swath from 2 miles south of Waterloo to 2.5 miles east of Ixonia, included the destruction of a large pole barn, which had 4-inch by 4-inch support posts ripped out of the ground by the winds. Other homes, barns and sheds were reported to be damaged by the severe thunderstorm wind gusts.
Thunderstorm Wind, Dodge
- When
- May 14, 7:23 PM CST to 7:38 PM CST
- Where
- Dodge County, 2 mi N of Portland to 3 mi E of Ashippun
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 43.229, -88.970
Newspaper articles indicated numerous trees and power lines downed by thunderstorm wind gusts, estimated at 70 mph (61 knots) along a path from 2 miles north of Portland to 3 miles east of Ashippun.
Thunderstorm Wind, Waukesha
- When
- May 14, 7:40 PM CST to 8:00 PM CST
- Where
- Waukesha County, 1.5 mi W of Oconomowoc to 1 mi E of Elm Grove
- Measured
- 59 kt (68 mph) measured gust
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 43.120, -88.510
Law enforcement officials reported numerous trees and power lines downed by thunderstorm wind gusts, measured by a trained spotter at 68 mph (59 knots). The damage was reported along an 8-mile wide swath from 1.5 miles west of Oconomowoc to 1 mile east of Elm Grove.
Thunderstorm Wind, Milwaukee
- When
- May 14, 8:02 PM CST to 8:25 PM CST
- Where
- Milwaukee County, 2 mi W of Wauwatosa to 0.2 mi E of Cudahy
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 43.050, -87.990
A trained spotter reported numerous trees and power lines downed by thunderstorm wind gusts estimated up to 70 mph (61 knots) along a path from 2 miles west of Wauwatosa to just east of Cudahy. A downed power line sparked a house fire 3 miles southwest of downtown Milwaukee.
Thunderstorm Wind, Rock
- When
- May 14, 8:55 PM CST to 9:15 PM CST
- Where
- Rock County, 3 mi WNW of Clinton to 3 mi SE of Clinton
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 42.587, -88.924
Law enforcement officials indicated numerous trees and power lines downed by thunderstorm wind gusts, estimated at 70 mph (61 knots), along a path from 3 miles west-northwest of Clinton to 3 miles southeast of Clinton.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 14, 20131 death · 1 event
- Damaging Winds in North Dakota, May 14, 2013$37,000 · 56 kt wind · 3 events
- Damaging Winds in Iowa, May 14, 2013$20,000 · 70 kt wind · 4 events
- Frost and Freeze in West Virginia, May 14, 201311 events
- Frost and Freeze in Virginia, May 14, 20139 events
- Drought in Texas, May 14 to 31, 20137 events
- Frost and Freeze in Maryland, May 14, 20137 events
- Drought in Texas, May 14 to 27, 2013$10,000 · 5 events
- Drought in Texas, May 14 to 31, 2013$3,000 · 3 events
- High Wind in North Dakota, May 14, 201360 kt wind · 3 events
- High Wind in North Dakota, May 14, 201351 kt wind · 3 events
- Damaging Winds in Minnesota, May 14, 201361 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452350, 452315, 452335, 452320, 452331, 452340.